Flood, Clark
- When
- January 15, 2:00 PM CST to January 20, 4:00 PM CST
- Where
- Clark forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.283, -88.383
The Wabash River climbed to record or near record levels in many locations along the Illinois/Indiana border. On the afternoon of the 15th, a levee breach was observed just north of Darwin, in eastern Clark County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
The Wabash River climbed to record or near record levels in many locations along the Illinois/Indiana border. On the afternoon of the 15th, a levee breach was observed just north of Darwin, in eastern Clark County. Water from the Wabash River surrounded the towns of York and Darwin, and the only way to get to these towns was by boat. The river flooding required the evacuation of around 100 people from the town of Hutsonville in Crawford County. The flood waters washed out a bridge on Robinson-Marshall Road in Crawford County. The river came within a foot of overtopping a levee in eastern Lawrence County. A major levee failure on the Indiana side of the Wabash River caused the flooding on the Illinois side of the river to be less severe than it may have been. Damage estimates across the region totaled $335,000.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jan 15, 1:55 PM CST, 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 155 PM CST SAT JAN 15 2005 .DISCUSSION... SHORT TERM ISSUES CONTINUE TO BE THE CHANCE OF SNOW TONIGHT WITH A CLIPPER SYSTEM THAT WILL MOVE ACROSS THE STATE...AND TEMPERATURES. IN THE EXTENDED...TEMPERATURES AND TIMING OF THE PCPN CHANCES CONTINUES TO BE A BIT PROBLEMATIC. OTHERWISE...A VERY SLOW WARM UP STILL LOOKS ON TRACK FOR NEXT WEEK. SHORT TERM...TONIGHT THROUGH MONDAY NIGHT... ARCTIC HIGH PRESSURE STILL DOMINATING...WITH 18Z SFC CHART PLACING THE HIGH CENTER OVER IOWA. RADAR SHOWING SOME VERY LIGHT RETURNS...MOSTLY VIRGA AT THIS TIME BUT HAD A FEW REPORTS OF FLURRIES EARLIER. SIMILAR TO YESTERDAY...TEMPS STRUGGLING TO WARM MUCH. CLIPPER LIKE SYSTEM WITH FAIRLY STRONG UPPER LEVEL SUPPORT TO MOVE ACROSS THE AREA OVERNIGHT. THINKING SNOW AMOUNTS GENERALLY AROUND AN INCH MOST PLACES BUT 1-2 INCHES POSSIBLE ACROSS E-CENTRAL-SE IL. SOME CONCERN OVER SNOW RATIOS WITH SUCH A COLD AIRMASS IN PLACE...PROBABLY TALKING 20/1 IF NOT MORE. WILL KEEP IT A LITTLE CONSERVATIVE FOR NOW THOUGH. HAVE RAISED POPS INTO THE LIKELY CATEGORY FOR ALL AREAS. ADDED SOME LINGERING LIGHT SNOW CHCS IN THE FAR E-SE FOR FIRST THING TOMORROW MORNING. CONTINUED COLD TOMORROW WITH HIGHS AGAIN MAINLY IN THE TEENS TO LOWER 20S FAR SE. CLOUDY SKIES IN THE MORNING SHOULD GIVE WAY TO PARTLY SUNNY SKIES AS THE DAY PROGRESSES. LOW TEMPS TOMORROW NIGHT TRICKY AGAIN WITH FRESHER SNOW COVER...MAY BE A FEW DEGREES LOWER THAN INDICATED RIGHT NOW..LATER SHIFTS MAY HAVE TO TWEAK SOME. HIGH PRESSURE AND QUIET WEATHER MONDAY BUT STILL COLD. WARM AIR ADVECTION AND RETURN FLOW TRIES TO DEVELOP LATE MONDAY NIGHT. KEPT THE GRIDS DRY FOR NOW BUT WILL HAVE TO MONITOR FOR THE CHANCES FOR LIGHT SNOW OR FLURRIES. A FEW DEGREES WARMER FOR OVERNIGHT LOWS...BUT STILL COLD. LONG TERM...TUESDAY THROUGH SATURDAY... RATHER ACTIVE PERIOD WITH MEDIUM RANGE MODELS DIVERGING ON SOLUTIONS CONCERNING NORTHERN AND SOUTHERN STREAM PHASING AS WELL AS TIMING AND STRENGTH OF SYSTEMS...ESP BY NEXT FRI-SAT. AT THIS TIME WENT WITH A BLEND OF MODEL SOLUTIONS. KEPT TEMPS CLOSE TO NCEP NUMBERS AS ENSEMBLE MEAN TEMP GUIDANCE NOW RUNNING SOME 5-8 DEGREES WARMER THAN THE MEX MOS. APPEARS THE ARCTIC AIRMASS WILL LOOSE ITS GRIP OVER THE AREA STARTING TUE. TEMPS TO RECOVER CLOSER TO NORMALS FOR THE PERIOD TUE-SAT. TIMING OF THE PCPN CHANCES LOOK TRICKY AT BEST. ECMWF 8H TEMPS LOOK COLDER THAN THE GFS SO KEPT PCPN MENTION ALL SNOW THRU THE PERIOD BUT WILL HAVE TO KEPT AN EYE OUT FOR POSSIBLY RAIN SNOW MIX AT TIMES....ESP EARLY IN THE PERIOD. KEPT PCPN CHANCES GOING FOR TUE NIGHT AND THEN JUST A SLIGHT CHC ON WED. DRY WED NIGHT BUT NEXT SYSTEM MOVES INTO THE PICTURE BY THU. 8H TEMPS LOOK COLD ENUFF FOR ALL SNOW THU-FRI. ECMWF REALLY CRANKS UP THE SYSTEM ON FRIDAY AND HAS IT OVER UPPER WI WHILE THE GFS HAS IT MUCH WEAKER AND FURTHER SOUTH. A BLEND HERE IS PROBABLY THE BEST WAY TO GO FOR NOW. THAT SYSTEM TO EFFECT THE AREA INTO SATURDAY SO INTRODUCED SNOW CHANCE AGAIN DURING THE DAY. && .ILX WATCHES/WARNINGS/ADVISORIES... IL...NONE. && HALL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1055 AM CST SAT JAN 15 2005 ILZ027>031-036>038-040>057-061>063-066>068-071>073-161200- CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND- DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN- MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT- RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION- WOODFORD- INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE... DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE... LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE... SPRINGFIELD AND TAYLORVILLE 1055 AM CST SAT JAN 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT A DISTURBANCE WILL BRING SOME LIGHT SNOW TO CENTRAL AND SOUTHEAST ILLINOIS TONIGHT. SNOWFALL AMOUNTS WILL MAINLY BE ONE INCH OR LESS. HOWEVER...SNOWFALL AMOUNTS UP TO 2 INCHES WILL BE POSSIBLE IN EAST CENTRAL ILLINOIS. OTHERWISE...NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED. 13
The national radar mosaic for the moment the first event began.
3 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432802, 5432803, 5432804.